High Wind, Mitchell
- When
- May 25, 11:12 PM CST
- Where
- Mitchell forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.393, -98.209 (the zone’s center; the record gives no point)
A very small wake low occurred late on this Thursday evening. A small cluster of severe multicell thunderstorms formed over northwest Kansas during the late afternoon hours.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
A very small wake low occurred late on this Thursday evening. A small cluster of severe multicell thunderstorms formed over northwest Kansas during the late afternoon hours. This cluster moved east across north central Kansas during the evening hours, following Interstate 70. As this occurred, a fairly large shield of enhanced stratiform rain developed to its north, encompassing all of north central Kansas. As the western edge of this rain shield progressed eastward, radar showed a small area of rapidly eroding reflectivity over Mitchell County, especially above 30 dBZ. This was evidence of subsidence associated with microphysical processes, the evaporation of cloud and precipitation particles, and the formation of a wake low. While several mesonet stations, and a couple airports, experienced large pressure plunges, only two stations measured significant winds. The highest gust was 58 mph in the town of Glen Elder. This station also indicated a temperature increase from 65 to 74 degrees, and a drop in dewpoint temperature from 63 to 56 degrees, immediately after the peak wind. Ten miles to the east, the anemometer at the Beloit airport measured 53 mph. The altimeter dropped from 29.58 to 29.43 inches in just 5 minutes (from 1125 to 1130 PM CST). By the time the back edge of the rain shield moved into Cloud County, there was a small, well defined notch in the reflectivity.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at May 25, 5:17 PM CST, 5 hours 55 minutes earlier.
Area Forecast Discussion National Weather Service Hastings NE 617 PM CDT Thu May 25 2017 .SHORT TERM...(This evening through Friday) Issued at 258 PM CDT Thu May 25 2017 Main focus of the forecast will be storms developing over eastern Colorado moving east into our area this evening. With steep mid- level lapse rates and increasing moisture in low-levels, it is becoming more favorable for severe weather, especially west/southwest CWA. At some point, severe potential will diminish late this evening, but tough to tell where exactly that would be, but more likely severe chances should drop off just west/southwest of tri-cities. The golf balls and 60 mph mentioned in the HWO look appropriate. Friday has looked dry and trending drier in between systems. .LONG TERM...(Friday night through Thursday) Issued at 258 PM CDT Thu May 25 2017 Ensembles and model consistency indicate that we will likely have rain late Friday night into Saturday morning. Moist south flow will increase dewpoints into the 50s. Storms will probably morph into an MCS by the time of arrival in our area, with enough instability aloft along with shear to give us another shot at some severe weather. Then off and on chances of precip within northwest flow will be in the forecast for the rest of the extended, but notably, Memorial Day is trending dry (Monday). Temperatures continue to look near to below normal for most of the forecast. && .AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Friday) Issued at 616 PM CDT Thu May 25 2017 There could be a few thunderstorms moving through, or near, the terminals during the next few hours. Otherwise there should be mid and high clouds. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && SHORT TERM...Heinlein LONG TERM...Heinlein AVIATION...JCB
Hazardous Weather Outlook National Weather Service Hastings NE 939 PM CDT Thu May 25 2017 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 261200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 939 PM CDT Thu May 25 2017 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Tonight. A few thunderstorms are possible through the remainder of tonight. A few of the storms in north central Kansas could be strong with small hail and gusty winds the main threat. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. More thunderstorms are expected to spread across the local area Friday night through Saturday. A few severe storms with wind gusts to around 60 MPH or higher, and perhaps hail to around quarter size, appear to be the main threats with any severe storms that develop Friday night and early Saturday morning. Additional chances for thunderstorms are expected across the local area between late Monday night and Wednesday of next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected for the remainder of the night. && More information may be obtained at the following web page: https://www.weather.gov/hastings
Special Weather Statement National Weather Service Hastings NE 815 PM CDT THU MAY 25 2017 KSZ017-260200- Rooks KS- 815 PM CDT THU MAY 25 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ROOKS COUNTY UNTIL 900 PM CDT... At 813 PM CDT, Doppler radar was tracking a strong thunderstorm over Nicodemus, or 13 miles east of Hill City, moving east at 20 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm as it is expected to slightly weaken as it moves east. Locations impacted include... Plainville, Stockton, Palco, Damar, Zurich and Webster State Park. A severe thunderstorm watch remains in effect until 1000 PM CDT for north central Kansas. LAT...LON 3945 9960 3947 9922 3913 9925 3913 9960 TIME...MOT...LOC 0113Z 269DEG 16KT 3937 9959 Heinlein
Special Weather Statement National Weather Service Hastings NE 841 PM CDT THU MAY 25 2017 KSZ017-018-260215- Rooks KS-Osborne KS- 841 PM CDT THU MAY 25 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ROOKS AND OSBORNE COUNTIES UNTIL 915 PM CDT... At 841 PM CDT, Doppler radar was tracking a strong thunderstorm near Natoma, or 21 miles north of Emmeram, moving east at 55 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Osborne, Natoma, Woodston, Alton and Codell. A severe thunderstorm watch remains in effect until 1000 PM CDT for north central Kansas. LAT...LON 3913 9926 3947 9923 3946 9849 3913 9849 TIME...MOT...LOC 0141Z 269DEG 49KT 3926 9905 Heinlein
Special Weather Statement National Weather Service Hastings NE 1035 PM CDT THU MAY 25 2017 KSZ019-260400- Mitchell KS- 1035 PM CDT THU MAY 25 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MITCHELL COUNTY UNTIL 1100 PM CDT... At 1034 PM CDT, Doppler radar was tracking a strong thunderstorm near Barnard, or 8 miles north of Lincoln, moving east at 30 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of southeastern Mitchell County. LAT...LON 3923 9828 3931 9793 3922 9793 3922 9827 TIME...MOT...LOC 0334Z 261DEG 27KT 3916 9811 JCB
The national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 693918.